I am experiencing these side effects from potassium bicarbonate: unusual tightness on the RIGHT side of my chest, directly right of my breastbone and radiating out toward my right shoulder (my right - opposite side from heart) under armpit, up the right side of my neck, and back down along the right side of my sternum out toward the liver area. I addition I have experienced a sense of difficulty breathing (almost like not getting enough oxygen) a short time after taking. This experience seemed to peak and subside several times which I thought strange. As well I can confirm that I have experienced other side effects as described under the "Possible Side Effects" for K-Bicarb: I could relate that I have felt some sense of confusion (difficulty thinking) and slight anxiety shortly after taking this.
What could be the cause of these things? Electrolyte imbalance? Poor diet? Metabolic acidosis? Maybe all three. Maybe I need to use some dissolved sodium bicarbonate in water first to get my plasma pH up prior to using the K-Bicarb. That should help with electrolyte balance as well, right. Of course I know it would be better to get my potassium from eating food, but I have what amounts to an an eating disorder, compounded by what I sense is undiagnosed chronic fatigue syndrome which only compounds my problems. After experiencing these alarming symptoms I have had a sense that I needed some calcium, which I took and it may have helped some. I also tried having some magnesium citrate seemed to help some as well. I felt like drinking a beer might help too, and it did seem to make the effects go away, probably from triggering my body to waste the potassium. But then that seems to defeat the purpose, doesn't it?
I do not have known kidney problem or Addisons disease. I can drink orange juice and eat bananas. I can drink coconut water, eat potatoes and also drink dissolved blackstrap molasses water which are all high in potassium supposedly. I eat vegetables when I can. I have no known sensitivity to potassium otherwise and I am even starting with small doses; i.e. no more than 1/4 tsp, and today only 1/8th tsp of potassium bicarbonate purchased from a brew store (supplier of ingredients to brew your own beer and wine). I have tried mixing this with both citric and malic acid as well to produce the citrate and malate forms, but my results with those were almost the same as plain bicarbonate, so it doesn't seem to be cause by the bicarbonate form itself. I think I have a bad batch produced from a contaminated source, or maybe its because its not USP grade. Possibly, thats the problem. It may not be of a purity that is suitable to ingest in supplement quantities. I don't know. I don't think I should be having the reactions I am getting when food based potassium has never caused these negative effects for me. I think I am going to try a different source. What I have right now is from L.D. Carlson Brand from Kent, Ohio; a home beer brewing ingredients supplier.
Other things to know about me: I suffer from regular angina. I am a moderate alcoholic and do not eat enough fruits and vegetables. As a result, I believe myself to very likely be potassium deficient. In fact my diet is rather poor in general. I have reduced calorie and protein intake. I am probably borderline anorexic. I also probably suffer from dehydration. I have insomnia and my sleep quality is poor - I generally do not sleep at night. Additionally, I do not get adequate amounts of exercise. My diet consists of a high fat and carbohydrate intake. I tend to eat more fruits than vegetables. I have low energy, and sometimes suffer from debilitating angina. That is why I began to seek out an affordable potassium supplement. I understand the importance of minerals. I also use magnesium citrate, limited calcium, and occasional zinc. I am male, 34years old, and roughly 150lbs. I don't have any other major health issues and I am not on any pharmaceutical drugs or medications. I just started potassium bicarbonate within the past three days. Also, after reading all the other possible side effects, I can confirm that I am not having ANY of the other potential reactions (side effects) that are described for potassium bicarbonate. I REALIZE that potassium can be dangerous and I am Just trying to gather further information. That of course is why I am here. My side effects do not make clear sense to me. Perhaps my lifestyle and overall state of health is more to do with the reactions I am experiencing that an issue with the quality of the potassium itself. I know I need to work on getting healthy and giving up drinking alcohol. I have also experienced negative cardiac effects from using excess magnesium.